Alarge new study by the United States federal go vernment found that injuries caused by dietary supplements lead to more than 20,000 emergency room visits a year, many involving young adults with cardiovascular problems after taking supplements marketed for weight loss and energy enhancement.

The study is the first to document the extent of severe injuries and hospitalisations tied to dietary supplements, a rapidly growing $32 billion a year industry that has attracted increased scrutiny in the past year and prompted calls for tougher regulation of herbal products. Critics of the industry said the findings provided further evidence that the relatively low level of regulation in the US put many at risk. But industry representatives said the products were used by roughly half of all Americans and the data showed only a tiny fraction sustained major injuries.

The new study was published on Wednesday in The New England Journal of Medicine and led by health authorities at the Food and Drug Administration and the Centers for Disease Control and Prevention.The researchers tracked emergency room visits at a large network of hospitals around the country over a 10-year period.dietary-supplement

Among the injuries cited were severe allergic reactions, heart trouble, nausea and vomiting, which were tied to a broad variety of supplements including herbal pills, amino acids, vitamins and minerals.Roughly 10%, or about 2,150 cases yearly , were serious enough to require hospitalization, the researchers found.

In comparison, prescription drugs are responsible for 30 times as many trips to the emergency room each year.

One finding was that emergency room visits caused by supplements occurred predominantly among young people, whereas those for pharmaceutical products occurred in large part among older adults, said Dr Andrew Geller, a medical officer at the division of health care quality promotion at the CDC and the lead author of the study . “The contrast is striking,“ he said.

Half of these cases among people aged 20-34 were caused by a supplement that was marketed for weight loss or energy enhancement, commonly producing symptoms like chest pain, heart palpitations and irregular heart rhythms.

These products typically contain a variety of herbs and extracts and are widely advertised online, in magazines and on TV with names like Hydroxycut, Xenadrine, Raspberry Ketones and Black Jack Energy , the researchers said. Weight loss and energy supplements have been implicated in serious problems, including one outbreak in 2013 that sickened 97 people and caused at least one death and three liver transplants.

Source: TOI 16th Oct’2015